Illinois, 2005Hail and Damaging Winds in Illinois, March 30, 2005
March 30, 2005 · NWS DVN · 11 events in 6 counties and zones
Thunderstorms developed in the warm sector of a strong storm system over western Iowa. Isolated thunderstorms developed in the left front quadrant of a mid level jet streak ahead of the main line of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the warm sector of a strong storm system over western Iowa. Isolated thunderstorms developed in the left front quadrant of a mid level jet streak ahead of the main line of storms. The main line of storms developed from central Iowa to the Mississippi River near Quincy, Illinois on the nose of a 40-45 knot (45-50 mph) low level jet. Due to low freezing levels, the storms produced prolific amounts of hail that covered the ground. Damaging wind reports were few and were mainly due to to individual storms producing downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 30, 4:05 AM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Mar 30, 4:05 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CST WED MAR 30 2005
.SYNOPSIS...
STRONG CLOSED SURFACE AND UPPER LOW SE NE MOVING NORTHEAST AT 15 MPH.
IMPRESSIVE DRY SLOT IMPINGING INTO SW IOWA ALOFT WITH 55+ DEWPOINTS
AT SURFACE NOW AHEAD OF SURFACE LOW. CONVECTION BECOMING MORE
VIGOROUS NEAR/AROUND LOW PAST 3+ HOURS. NOWCAST TOOLS AND
THERMODYNAMIC PARAMETERS SUPPORT CONVECTION TODAY WITH SEVERE RISK
FOR MAINLY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
&&
.SHORT TERM...(TODAY AND TONIGHT) APPEARS SET UP FOR FIRST SEVERE
EVENT OF SPRING. MODELS HAVE SLOWED AS SUGGESTED YESTERDAY/S
DISCUSSION AND REVIEW OF PROGGED DATA AND ADJUSTED FOR NOWCAST TOOLS
SUPPORT CONVECTION DEVELOPING AHEAD OF UPPER VORT MAX IN SW/SC IA BY
LATE AM IN FORM A TIGHT COMMA ORIENTATION SQUALL LINE WITH EMBEDDED
LTSC TO SLIDE EAST ALONG OR SOUTH OF I-80. SHOULD ARRIVE ACROSS
EAST IOWA BETWEEN 12 AND 5 PM AND WESTERN ILLINOIS 4 TO 8 PM. IF
REACH LOWER 70S (72/73) WITH LOWER 50 DEWPOINTS (51-53) LOCAL
CALCULATIONS SUPPORT FAVORABLE HAIL IN STRONGEST STORMS WITH MAX HAIL
SIZES OF QUARTER (1.25 DIAMETER) TO SLIGHTLY LARGER THAN GOLF BALLS
(2.1 DIAMETER). ALSO LOW LEVEL UNIDIRECTIONAL WINDS TO SUPPORT
MOMENTUM TRANSFER IF HEATS INTO 70S FOR 50 TO 70+ MPH WINDS. SO...ALL
INDICATIONS DO SUPPORT A SIGNIFICANT TO POTENTIALLY WIDESPREAD
CONVECTIVE EVENT OF LOW TO MID INTENSITY SEVERE WEATHER. ISOLATED
TORNADOES ARE POSSIBLE...BUT SUB-CLOUD LAYER IS NOT SUPPORTIVE WITH
POOR SHEAR PROFILES NEAR GROUND...MARGINAL MOISTURE LIMITING
TORNADOES TO SPIN-UP SHORT TERM VARIETY ALONG SQUALL LINE. MISSOURI
(I-70) APPEARS COULD HAVE HIGHER RISK OF TORNADOES. MAX TEMPS TODAY
WENT ON HIGH SIDE AS LOOKS LIKE DRY SLOT WILL ALLOW SEVERAL HOURS OF
HEATING. FINAL WORD...IF DRY SLOT ALLOWS FOR MORE SFC HEATING...
ALLOWING FOR 75+ SFC TEMPS AND DEWPOINTS OF 55+ WHICH CAN HAPPEN...
THEN COULD SEE ISOLATED VERY DAMAGING WINDS OF 80+ MPH. WILL PASS
THIS CONCERN TO DAY FOLKS TO MONITOR. WILL WORD HWO THOUGH FOR WINDS
UP TO 70 MPH AND UP TO GOLF-BALL HAIL WITH GREATEST RISK ALONG AND
SOUTH OF HIGHWAY 30. HAVE ALSO ADDED SEVERE WORDING TO ZONES. SO...
ALL IN ALL...SPC MODERATE RISK SEEMS REASONABLE ATTM. FINALLY...SOUTH
WINDS OF 20 TO 30 MPH TODAY FOR ANOTHER WINDY DAY.
TONIGHT...SOME WRAPAROUND MOISTURE SW SECTIONS AND POSSIBLE
DEPARTING STORMS FAR EAST TIL 8 PM. CHANCE POPS ALL BUT FAR SOUTH
WHERE DRY SLOT ONLY SLIGHT CHANCE. RAISED TEMPS WITH COLD AIR TO
REACH ONLY FAR NW SECTIONS BEFORE MORNING. ..NICHOLS..
&&
.LONGER TERM...(THURSDAY THROUGH NEXT TUESDAY) AS BOTH UPPER AND
SFC LOWS PROGRESS NORTH ACRS THE U.P. OF MI ON THU...WILL HAVE TO
MENTION SOME LINGERING LIGHT WRAP AROUND RAIN IN THE MORNING...AND
BREEZY CONDITIONS APPEAR TO BE ON TAP AS CYCLONIC GRADIENT SOUTH OF
LOW INDUCES WEST-NORTHWEST WINDS GUSTING UP TO 30 MPH. SOME
SUBSIDENCE AND DRYING SHOULD BRING ABOUT SOME BREAKS/CLEARING IN THE
AFTERNOON ESPECIALLY ACRS THE WESTERN CWA ON THU...BUT FOR THE MOST
PART THE DAY SHOULD BE CHARACTERIZED AS MOSTLY CLOUD AND COOLER WITH
TEMPS STRUGGLING TO GET INTO THE 50S. AS THE INITIAL UPPER LOW
CONTINUES TO SHIFT NORTHEAST ACRS THE GRT LKS ON THU...SECONDARY SLUG
OF ENERGY WILL LOOK TO ORGANIZE ITSELF IN LINGERING TROUGH BASE ACRS
THE TX PANHANDLE REGION. AS IT DOES(WITH MOST MODELS IN AGREEMENT OF
EJECTING THIS WAVE FAR ENOUGH TO THE SOUTH TO KEEP ITS ASSOCIATED
PRECIP SHIELD SOUTH OF THE CWA)...NORTHERN STREAM VORT ENERGY WILL
DROP OUT OF WESTERN CANADA AND INTO NORTHERN TROUGH AXIS. MODELS
REASONABLY SIMILAR IN SHEARING THIS FEATURE DOWN ACRS EAST IA AND
WEST CENTRAL IL LATE THU NIGHT AND INTO FRI MORNING. SOME FORCING
INDICATED THERE BY THE MODELS...BUT FEEL PRECIP CHANCE IFFY AND
SMALLER-SCALE ENOUGH TO OMIT CHC POPS FOR NOW FOR LATE THU NIGHT.
MAY BE BETTER SHOT FOR SOME SCATTERED PRECIP ON FRI(ESPECIALLY ACRS
THE EAST HALF)...AS PHASING PROCESS SETS UP L/W TROUGH ACRS THE
WESTERN GRT LKS. WITH POTENTIAL VORT COMPLEXES/UPPER LOW(S) ROTATING
DOWN ALONG AND JUST EAST OF THE CWA COMBINING WITH MODEL FCST
UNSTABLE SOUNDINGS IN THE LOW TO MID LEVELS...WILL ADD CHC POPS FOR
INSTABILITY SHOWERS FRI AFTERNOON ACRS MAINLY THE EASTERN HALF OF
THE CWA FOR NOW. WITH EXPECTED INCREASED CLOUD COVER IN THESE
CU FACTORY CONDITIONS AND CAA DOWN INTO TROUGH AXIS AND ACRS THE
LOCAL AREA...TEMPS MAY HAVE TROUBLE BREACHING THE 50 DEGREE MARK
ON FRI. UPPER AND SFC RIDGING ON SAT WILL MAKE FOR A FAIR WX DAY
WITH SOME TEMP MODERATION...AND AMPLIFYING RIDGING WITH INCREASED
RETURN FLOW WILL MEAN A RETURN TO THE 60S ON SUNDAY. AS ACTIVE
SYNOPTIC SCALE FLOW PATTERN USHERS IN ANOTHER L/W TROUGH ACRS THE
WEST...RESULTANT SPRAWLING SOUTHWEST UPPER FLOW ACRS THE ROCKIES
AND PLAINS SHOULD INDUCE LEE SIDE CYCLOGENESIS ON MONDAY. MEDIUM
MODELS VARY ON PLACEMENT OF ASSOCIATED WEST-TO-EAST ORIENTED WARM
FRONTAL BOUNDARY...WITH THE GFS AND ECMWF LIFTING THE FRONT UP NORTH
OF THE CWA ON MONDAY FOR POTENTIAL 70 DEGREE TEMPS...WHILE THE UKMET
MAINTAINS BOUNDARY WELL TO THE SOUTH FOR HIGHS ONLY IN 50S AND 60S.
WILL MAKE ONLY MINOR ADJUSTMENTS TO THE ONGOING FORECAST...WHICH WILL
CONTINUE TO MAKE FOR A LARGE TEMP SPREAD FROM THE NORTHEAST TO
THE SOUTH ON MONDAY. THUS FOR NOW WILL ADVERTISE THE BOUNDARY
BISECTING THE CWA SOMEWHERE. EXTRAPOLATING UPSTREAM WAVE EJECTION
OUT OF THE PLAINS(AND PROBABLE SLOW DOWN WITH ADDITIONAL MODEL RUNS)
...WILL KEEP SHOWER AND THUNDERSTORM THREAT FOR TUE AND INTO TUE
NIGHT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/12
Hazardous weather outlook, Mar 30, 5:15 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CST WED MAR 30 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CST WED MAR 30 2005
...FIRST SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED THIS AFTERNOON
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO
EASTERN IOWA AND EXTREME NORTHEASTERN MISSOURI BY EARLY AFTERNOON
AND PASS THROUGH WESTERN ILLINOIS BY EARLY EVENING. CONDITIONS WILL
BE FAVORABLE WITH DRY, COLD AIR ALOFT FOR LARGE HAIL UP TO OR EVEN
POSSIBLY LARGER THAN GOLF BALLS...OR 1.75 INCHES IN DIAMETER. ALSO...
HIGH WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
TRANSPORTED TO THE SURFACE IN STORMS...PRODUCING AREAS OF STRONG TO
DAMAGING SURFACE WINDS OF 50 TO 70 MPH IN THE MOST INTENSE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE...BUT CURRENTLY THE LOWER LEVELS
OF WINDS IN THE ATMOSPHERE ARE NOT FAVORABLE DUE TO THE LACK OF
DIRECTIONAL CHANGE FOR A SIGNIFICANT TORNADO THREAT. ANY TORNADOES
THAT DO OCCUR AT THIS TIME SHOULD BE OF SHORTER DURATION AND OF
THE WEAKER VARIETY. THEREFORE...TORNADOES ARE CONSIDERED A SECONDARY
THREAT.
AREAS AT HIGHEST RISK FOR WIDESPREAD SEVERE WEATHER SHOULD BE ALONG
AND SOUTH OF HIGHWAY 30 TO THE IOWA/MISSOURI BORDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LATEST INDICATIONS SUGGEST THE NEXT CHANCE OF THUNDERSTORMS WILL BE
ON NEXT TUESDAY. IT IS STILL TOO EARLY TO DETERMINE THE POTENTIAL
STRENGTH OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND LOCAL OFFICIALS SHOULD BE PREPARED FOR LARGE HAIL BY
AFTERNOON AND STRONG TO DAMAGING WINDS. SPOTTER ACTIVATION IS LIKELY
INTO EARLY EVENING. PLEASE REPORT SIGNIFICANT SEVERE WEATHER AND
DAMAGE TO THE NOAA/NWS FORECAST OFFICE IN THE QUAD CITIES.
NICHOLS/12
Hail, Jo Daviess
- When
- March 30, 12:00 PM CST to 12:06 PM CST
- Where
- Jo Daviess County, Galena
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -90.417
Also reported by Co-op. Hail ranging from 1 inch to 1.75 inches covered the ground in Galena.
Hail, McDonough
- When
- March 30, 12:59 PM CST to 1:01 PM CST
- Where
- McDonough County, Adair
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -90.500
Thunderstorm Wind, Rock Island
- When
- March 30, 1:43 PM CST to 1:45 PM CST
- Where
- Rock Island County, Reynolds
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.333, -90.667
Hail, Whiteside
- When
- March 30, 2:34 PM CST to 2:37 PM CST
- Where
- Whiteside County, Garden Plain
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.800, -90.133
Thunderstorm Wind, Whiteside
- When
- March 30, 2:36 PM CST to 2:38 PM CST
- Where
- Whiteside County, 3 mi ESE of Fulton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.850, -90.117
Thunderstorm Wind, Carroll
- When
- March 30, 2:53 PM CST to 2:54 PM CST
- Where
- Carroll County, 5 mi W of Chadwick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.017, -89.983
Trees down on IL 78 between Argo and Vinegar Hill Roads.
Thunderstorm Wind, Jo Daviess
- When
- March 30, 3:03 PM CST
- Where
- Jo Daviess County, Stockton
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $500
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.350, -90.000
Hail, Bureau
- When
- March 30, 3:03 PM CST to 3:05 PM CST
- Where
- Bureau County, Princeton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -89.467
Hail, Bureau
- When
- March 30, 3:04 PM CST to 3:06 PM CST
- Where
- Bureau County, 1 mi NE of Princeton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -89.450
Thunderstorm Wind, Carroll
- When
- March 30, 3:07 PM CST to 3:09 PM CST
- Where
- Carroll County, 2 mi E of Lanark
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -89.800
Trees down on IL 64 just west of Otter Creek Road.
Thunderstorm Wind, Carroll
- When
- March 30, 3:13 PM CST to 3:16 PM CST
- Where
- Carroll County, Shannon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.150, -89.733
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, March 30 to 31, 2005$1.9 million · 1.75 in hail · 33 events
- Tornado and Hail in Wisconsin, March 30, 2005$380,000 · F0 · 46 events
- Tornadoes and Hail in Illinois, March 30, 2005$70,000 · F1 · 53 events
- Flooding and Hail in Illinois, March 30, 2005$103,000 · 1.75 in hail · 59 events
- Tornadoes and Hail in Iowa, March 30, 2005$123,000 · F1 · 22 events
- Hail in Alabama, March 30 to 31, 2005$81,000 · 1.75 in hail · 5 events
- Hail in Alabama, March 30, 2005$45,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Michigan, March 30, 2005$35,000 · 50 kt wind · 4 events
- Tornado and Hail in Minnesota, March 30, 2005$18,000 · F0 · 13 events
- Tornadoes and Hail in Iowa, March 30, 2005$25,000 · F0 · 3 events
- Hail in Alabama, March 30, 2005$27,000 · 1.75 in hail · 1 event
- Winter Storm in Colorado, March 30 to 31, 200514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440030, 5440031, 5440032, 5440033, 5440034, 5440035, 5445629, 5445630, 5445631, 5445632, 5445633.